Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 5, 2020, 7:21 PM EDT for Chesterfield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 7:21 PM EDT (23:21 UTC)
- Expired
- May 5, 2020, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 136 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WWUS82 KCAE 052321
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020
SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....
At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
3482 8037 3481 7994 3476 7993 3474 7989
3468 7986 3466 7983 3465 7980 3464 7980
3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034
$$
WRSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 5, 1:29 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Columbia SC 129 PM EDT Tue May 5 2020 .SYNOPSIS... Warm front near the NC/SC border and a low pressure system approaching from the Upstate may result in severe weather threat this evening. The low pressure system will move off the coast late tonight and cooler and drier air will spread into the area through the mid week. Another chance of rain Friday as a cold front moves through the area. && .NEAR TERM /THROUGH TONIGHT/... Forecast issue today is the potential for organized severe weather this evening. Supercells may be possible with directional shear so can't rule out isolated tornado although main threat bowing segments and severe hail. Upper level trough over the Upper Midwest region will amplify and move southeast into the Ohio Valley this evening. Frontal boundary appears to be setting up near the NC/SC border and air mass south of the front becoming moderately unstable. Stronger instability appears to be setting up over north Ga where mid level lapse rates steeper and higher theta-e air located. As cold front moves east expect this more unstable air to spread into SC in the warm sector as temperatures rise to near 90. Expect SFC based CAPE around 2000 J/kg as cap over central SC weakens. CAMS suggest a MCS possible this evening near a triple point low over the Upstate moving east near the front where convergence will be strongest. SPC has slight risk north Midlands. The convection may propagate to the southeast in warm sector as outflows develop which increases severe threat for at least the Columbia area. Therefore, raised pops all areas to account for this potential. The severe threat appears to focused in the early evening. Convection will move east and diminish overnight. Mixing ahead of cold front will keep temps up a bit...(upper 50s) by morning mainly in the Piedmont and west Midlands with mid 60s in the east. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Cold front will be pushing east of the forecast area early Wednesday morning, with cooler and drier air filtering into the area through the day. The temperatures during the afternoon hours will be a good 10 to 15 degrees cooler than previous few days, with afternoon highs across the Pee Dee in the lower 70s, while areas across the southern CSRA reach the upper 70s. Winds during the afternoon expected to remain breezy, but below lake wind advisory criteria at this time. The dry weather and below normal temperatures will remain through Thursday night as high pressure settles across the area. As for t Temperatures, Lows each night fall into the 40s. Highs on Thursday in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Temperatures continue to be below normal through Monday. The deep eastern US trough will bring another shortwave and surface front into and through the area Friday night. Moisture continues to be limited ahead of the front which will also limit instability. Kept mention of chance pops in rain showers Friday night with the frontal passage. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Guidance supports VFR Conditions through the period although there is a threat of organized convection this evening. The main threat for convection appears to be north of the terminals...but elevated threat for CAE and CUB. A frontal boundary has set up along the NC/SC border and the air mass south of the front will be moderately to strongly unstable this afternoon and evening. A weak area of low pressure is expected to develop in the Upstate early this evening. Strong convection may develop near the front/low pressure triple point and track east-southeast this evening as a meso convective system. Satellite at 17z indicating scattered cumulus across the area with high thin clouds. Expect an increase in cumulus this afternoon with mid level ceilings dominating. Will mention thunderstorms in the vicinity at CAE and CUB this evening but not at other terminals at the moment. Southwest winds 10 to 15 knots with gusts to around 20 knots diminishing this evening then becoming west near 10 knots as cold front moves through the area. Drier air will filter into the area Wednesday morning. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EDT Tue May 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered severe storms may develop this evening along a warm front in the Northern Midlands. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 5, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020
SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....
At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
3482 8037 3481 7994 3476 7993 3474 7989
3468 7986 3466 7983 3465 7980 3464 7980
3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 1:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| May 5, 3:31 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 44 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 42 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 5, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.